Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 697, NWS Jackson, MS

December 16, 2000Lowndes County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Dec 16, 2000, 2:28 PM CST for Lowndes County, Mississippi. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 16, 2000, 2:28 PM CST (20:28 UTC)
Expired
Dec 16, 2000, 3:00 PM CST
In force
32 min
Issued by
NWS Jackson, MS
Area
Whole counties

County Lowndes County, MS

What was reported inside it

TimeReportWhereRemark
Dec 16, 2:40 PM CSTThunderstorm WindCaledonia, MSSeveral trees were blown down causing minor damage to a few homes.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 16, 10:15 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2000-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2000-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 531 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
466 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
531 m²/s²
0-3 km storm-relative helicity
563 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 162029
SVRJAN
MSC087-162100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
228 PM CST SAT DEC 16 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOWNDES COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 300 PM CST

* AT 228 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A DEVELOPING LINE OF SEVERE THUNDERSTORMS FROM CALEDONIA TO COLUMBUS
  ...MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR COLUMBUS AT 230 PM CST
  BE NEAR COLUMBUS AFB AT 230 PM CST
  BE NEAR CALEDONIA AT 230 PM CST

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SU`DDENLY
FROM SEVERE THUNDERSTORMS.

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

56

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 16, 10:50 AM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Dec 16, 10:50 AM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1050 AM CST SAT DEC 16 2000

AIRMASS IS QUITE UNSTABLE WITH DEWPOINTS IN THE 60S. STRONG COLD FRONT
IS ABOUT TO MOVE INTO THE COUNTY WARNING AREA. UPPER DYNAMICS IS
ABOUT TO AFFECT THE REGION FROM THE WEST. TORNADO WATCH HAS BEEN
ISSUED FOR THE EAST/SOUTHEAST PORTIONS OF COUNTY WARNING AREA. SO
HAVE UPDATED THE ZONES AND HAVE UPPED TEMPS ACCORDINGLY.

.JAN...
AR...HARD FREEZE WARNING/WIND CHILL ADVISORY TONIGHT ASHLEY/CHICOT.
LA...HARD FREEZE WARNING/WIND CHILL ADVISORY TONIGHT Z007-009.
MS...FARD FREEZE WARNING/WIND CHILL ADVISORY TONIGHT ALONG AND NORTH
OF VALLEY PARK TO LEXINGTON TO WALTHALL LINE.

17

In the hours before

Special weather statement, Dec 16, 11:10 AM CST, 3 hours 18 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>
074-171200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1110 AM CST SAT DEC 16 2000

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS..SOME SEVERE..ARE LIKELY OVER MUCH OF THE
FORECAST REGION THIS AFTERNOON AS THE FRONT MOVES INTO THE AREA OF
DEEPEST MOISTURE. A FEW TORNADOS WILL BE POSSIBLE IN THE EASTERN
HALF OF MISSISSIPPI...MAINLY ALONG AND EAST OF A STARKVILLE TO
PHILADELPHIA TO COLUMBIA LINE DURING THE LATE MORNING AND EARLY
AFTERNOON HOURS. LARGE HAIL AND DAMAGING THUNDERSTORM WINDS WILL
ALSO BE POSSIBLE TODAY AS THE FRONT MOVES INTO NORTHEAST LOUISIANA
AND SOUTHEAST ARKANSAS DURING THE EARLY AFTERNOON HOURS AND INTO
EASTERN MISSISSIPPI BY LATE THIS AFTERNOON. THE THUNDERSTORM THREAT
WILL END BY SUNSET AFTER THE FRONT EXITS MISSISSIPPI.

...WINTER WEATHER...
THE STRONG COLD FRONT THAT TRACKS ACROSS THE REGION TODAY WILL SERVE
AS THE LEADING EDGE OF A VERY COLD ARCTIC AIR MASS. TEMPERATURES
WILL FALL RAPIDLY BEHIND THE FRONT WITH READINGS DROPPING INTO THE
40S AND 50S BY LATE AFTERNOON. TEMPERATURES WILL FALL INTO THE 20S
OVER MOST OF THE FORECAST AREA BY SUNRISE SUNDAY. OVERNIGHT LOWS
WILL DROP INTO THE TEENS OVER NORTHWEST MISSISSIPPI...SOUTHEAST
ARKANSAS AND EXTREME NORTHEAST LOUISIANA. GUSTY NORTHWEST WIND IN
THESE AREAS WILL CONTINUE MOST OF SATURDAY NIGHT...PRODUCING WIND
CHILLS FROM ZERO TO MINUS FIVE.

...WIND...
A VIGOROUS COLD FRONT WILL MOVE INTO THE AREA FROM THE WEST THIS
AFTERNOON. STRONG SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS AS HIGH
AS 40 MPH WILL OCCUR.  AS THE FRONT MOVES THROUGHT THE
REGION...WINDS WILL SWITCH TO THE NORTHWEST. WIND SPEEDS WILL
DECREASE SLIGHTLY DURING THE EVENING...DIMINISHING TO AROUND 10
MILES AN HOUR BY SUNRISE SUNDAY.
Special weather statement, Dec 16, 2:00 PM CST, 28 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>
074-171200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
200 PM CST SAT DEC 16 2000

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON IN EXTREME
EASTERN MISSISSIPPI. THE MAIN THREAT WILL BE DAMAGING STRAIGHT-LINE
WINDS...BUT AN ISOLATED TORNADO IS ALSO POSSIBLE THROUGH 4 PM. THE
THREAT OF SEVERE WEATHER WILL RAPIDLY DIMINISH AS A STRONG COLD
FRONT MOVES ACROSS MISSISSIPPI DURING THE NEXT SEVERAL HOURS.

...WINTER WEATHER...
EXPECT A HARD FREEZE TONIGHT IN PORTIONS OF NORTHWEST
MISSISSIPPI...SOUTHEAST ARKANSAS...AND NORTHEAST LOUISIANA.
TEMPERATURES WILL DROP TO 15 TO 20 DEGREES WITH WIND CHILLS OF 0 TO
-10 DEGREES BY SUNRISE.

...NON PRECIPITATION...
AS A COLD FRONT PUSHES ACROSS THE FORECAST AREA...WINDS WILL GUST UP TO
40 MPH. THE WINDS WILL START OUT AS SOUTHWESTERLY IN EASTERN
MISSISSIPPI ANDM WILL BECOME NORTHWESTERLY ACROSS THE ENTIRE FORECAST
AREA BY LATE AFTERNOON AND WELL INTO THE EVENING HOURS.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 10:20 AM CSTTornado WarningJANClay, Oktibbeha25 min
Dec 16, 10:58 AM CSTSevere Thunderstorm WarningJANJasper, Newton47 min
Dec 16, 1:09 PM CSTSevere Thunderstorm WarningJANMontgomery, Webster36 min
Dec 16, 1:16 PM CSTSevere Thunderstorm WarningJANForrest29 min
Dec 16, 1:40 PM CSTSevere Thunderstorm WarningJANClay35 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.